• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Bicillin L-A (penicillin G benzathine) and Bicillin CR (penicillin G benzathine and penicillin G procaine) injectable suspensions

Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER) – December 2009

 

Summary View

 

WARNINGS

  • Clostridium difficile associated with diarrhea (CDAD) has been reported with use of nearly all antibacterial agents, including Bicillin, and may range in severity from mild diarrhea to fatal colitis. Treatment with antibacterial agents alters the normal flora of the colon leading to overgrowth of C. difficile.
  • C. difficile produces toxins A and B which contribute to the development of CDAD. Hyptertoxin producing strains of C. difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy. CDAD must be considered in all patients who present with diarrhea following antibiotic use. Careful medical history is necessary since CDAD has been reported to occur over two months after the administration of antibacterial agents.
  • If CDAD is suspected or confirmed, ongoing antibiotic use not directed against C. difficile may need to be discontinued. Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C. difficile, and surgical evaluation should be instituted as clinically indicated.

PRECAUTIONS

Information for Patients
  • Diarrhea is a common problem caused by antibiotics which usually ends when the antibiotic is discontinued. Sometimes after starting treatment with antibiotics, patients can develop watery and bloody stools (with or without stomach cramps and fever) even as late as two months after having taken the last dose of the antibiotic. If this occurs, patients should contact their physician as soon as possible Patients should be counseled that antibacterial drugs including Bicillin should only be used to treat bacterial infections. They do not treat viral infections (e.g., the common cold). When Bicillin  is prescribed to treat a bacterial infection, patients should be told that although it is common to feel better early in the course of therapy, the medication should be taken exactly as directed. Skipping doses or not completing the full course of therapy may (1) decrease the effectiveness of the immediate treatment and (2) increase the likelihood that bacteria will develop resistance and will not be treatable by Bicillin or other antibacterial drugs in the future.